Georgia, 2004

Hail and Damaging Wind in Georgia, September 1, 2004

September 1, 2004 · NWS FFC · 5 events in 5 counties and zones

2 lightning, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 1, 2:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 1, 2:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED SEP 1 2004

.SHORT TERM...OLD FRONTAL BOUNDARY HAS LIFTED INTO NORTH GEORGIA
THIS AFTERNOON AND IS THE MAIN FOCUS FOR CONVECTION INTO THE
EVENING. SCATTERED CONVECTION SHOULD CONTINUE OVERNIGHT...DECREASING
IN COVERAGE AND INTENSITY AFTER DARK. THE NEXT COUPLE OF DAYS
SURFACE AND UPPER RIDGES BUILD OVER THE REGION IN RESPONSE TO
APPROACH OF FRANCES TO THE SOUTHEAST. THIS STARTS TO PUT A CAP ON
CONVECTION THROUGH SATURDAY.

.LONG TERM...BIG ISSUE REMAINS THE ULTIMATE PATH OF FRANCES...WITH
MODELS STILL A BIT UNSTEADY. CURRENT TPC FORECAST TRACK PUSHES
FRANCES NORTHWEST INTO SOUTHWEST GEORGIA OVERNIGHT SUNDAY INTO
MONDAY MORNING...AND THEN CONTINUES THE TRACK NORTHWEST INTO
EXTREME EAST CENTRAL ALABAMA BY MONDAY EVENING. GFS MODEL STILL
WANTS TO TAKE FRANCES FURTHER EAST THAN THIS WITH CENTER OF
ROTATION INTO SOUTHEAST GEORGIA MONDAY MORNING AND THEN RAPIDLY
NORTH INTO THE CAROLINAS BY MONDAY EVENING. EITHER WAY THE BIGGEST
IMPACT ON OUR FORECAST AREA WILL BE POTENTIAL RAINFALL AMOUNTS AS
WESTERLY TRACK WOULD HAVE THE STORM OVER LAND LONG ENOUGH FOR
WINDS TO DROP BELOW 30 MPH SUSTAINED AND EASTERLY TRACK KEEPING THE
FORECAST AREA ON THE LEFT SIDE OF THE LOW. STILL LOTS OF UNCERTAINTY
AS TO THE FINAL OUTCOME OF THIS DILEMA.

EXITING SYSTEM DRAWS DRIER AIRMASS INTO THE AREA TUESDAY AND
WEDNESDAY.

&&

.....OPTIONAL SECTIONS.....
.AVIATION...NONE.
&&
.FIRE WEATHER...NONE.
&&
.HYDROLOGY...NONE.
&&
.UPDATE...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     71 86 69 87 / 50 40 30 20
ATHENS      70 85 68 86 / 50 40 30 20
GAINESVILLE 70 84 68 85 / 50 40 30 20
ROME        70 87 68 88 / 50 40 30 20
COLUMBUS    73 87 70 88 / 30 40 30 20
MACON       72 87 70 88 / 30 40 30 20
&&

.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 20
Hazardous weather outlook, Sep 1, 10:17 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT WED SEP 1 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012001-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1117 AM EDT WED SEP 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A STATIONARY FRONT WILL CONTINUE TO WAVER ACROSS CENTRAL GEORGIA
TODAY WHILE HIGH PRESSURE DOMINATES FROM THE GREAT LAKES TO THE MID
ATLANTIC.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DISCUSSION...
A VERY MOIST ATMOSPHERE WILL BE THE FUEL FOR SCATTERED THUNDERSTORM
DEVELOPMENT MAINLY ALONG AND SOUTH OF A STATIONARY FRONT LOCATED
FROM COLUMBUS TO ATHENS.  THE BEST TIME FRAME FOR THUNDERSTORM
DEVELOPMENT WILL BE FROM 3 PM TO 8 PM.  WITH WEAK UPPER LEVEL
WINDS...NO SEVERE WEATHER...SUCH AS LARGE HAIL OR DAMAGING WINDS...
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...
BASED ON THE CURRENT TRACK FROM THE NATIONAL HURRICANE CENTER FOR
HURRICANE FRANCIS...NORTH AND CENTRAL GEORGIA MAY BE AFFECTED ON
MONDAY WITH THE POTENTIAL FOR HEAVY RAINFALL AND GUSTY WINDS.
EMERGENCY MANAGEMENT OFFICIALS AND THE PUBLIC IN GENERAL SHOULD KEEP
TUNED THE LATEST INFORMATION HEADING INTO THE LABOR DAY WEEKEND.
OTHERWISE...THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH THE
PERIOD.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

JCD

In the hours before

Special weather statement, Sep 1, 3:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT WED SEP 1 2004

GAZ048-057-012100-
427 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HENRY AND NEWTON
COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN FROM ALCOVY TO MCDONOUGH...MOVING
NORTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THESE STORMS IS EXPECTED TO DIMINISH BY
500 PM EDT.
Special weather statement, Sep 1, 4:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT WED SEP 1 2004

GAZ056-057-012200-
527 PM EDT WED SEP 1 2004

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN SPALDING AND HENRY
COUNTIES UNTIL 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WHITEHOUSE TO ROVER...MOVING NORTHEAST
AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS.

THE THREAT FROM THESE STORMS IS EXPECTED TO DIMINISH BY 600 PM EDT.

The radar

The Atlanta radar (KFFC), 29 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Spalding

When
September 1, 4:30 PM EST
Where
Spalding County, Griffin
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.261, -84.284 (the zone’s center; the record gives no point)

The Griffin Daily News reported that lightning struck a home on Manley Road. The home suffered significant damage as the attic and some of the living area was set on fire. Even areas that did not burn suffered extensive smoke damage.

Hail, Lamar

When
September 1, 5:30 PM EST
Where
Lamar County, Barnesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.050, -84.150

The public reported penny-sized hail.

Hail, Jones

When
September 1, 6:58 PM EST
Where
Jones County, Griswoldville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.867, -83.483

The public reported dime to quarter-sized hail.

Lightning, Laurens

When
September 1, 7:30 PM EST
Where
Laurens County, Dublin
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

The Macon Telegraph reported that lightning struck a well pump that served both the West Laurens Middle and High Schools, knocking the pump out of service and forcing the closure of the school for the day.

Thunderstorm Wind, Putnam

When
September 1, 9:30 PM EST
Where
Putnam County, Eatonton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -83.383

The Putnam County Sheriff reported that a couple of trees were blown down. In addition, the public reported pea-sized hail and that 4.2 inches of rain fell in the area during a one hour period between 10 pm and 11 pm EDT.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424337, 5424335, 5424333, 5424336, 5424334.